An increase in loperamide (Imodium) abuse as an opioid substitute has been seen among patients trying to self-treat their opioid addiction, according to a case studies report published in Annals of Emergency Medicine.
Loperamide, an over-the-counter anti-diarrheal, possesses µ-opioid agonist activity. At supra-therapeutic doses, users may experience central nervous system (CNS) opioid effects that are not observed at therapeutic doses. These effects include respiratory depression, cardiac dysrhythmias, and death.
Lead author, William Eggleston, PharmD, Upstate New York Poison Center, in Syracuse, NY, described that between 2010–2011, there has been a 10-fold increase on web forum postings regarding oral loperamide abuse. About 70% of the content discussed using loperamide to self-treat opioid withdrawal and 25% cited use for its euphoric properties. In addition, oral loperamide abuse has been reported to cause cardiac events such as ventricular dysrhythmias, QTc interval prolongation, and QRS duration prolongation.
The paper describes two cases of patients with histories of substance abuse who ingested high doses of loperamide in attempts to treat their opioid addictions. One patient, a 24-year-old male, was being managed with buprenorphine but was found unresponsive in his home with seizure-like activity. He was found with six empty boxes of loperamide at the scene. The second patient, a 39-year-old male, was also being managed with buprenorphine when he suddenly collapsed in his home. Family members said that the patient had discontinued buprenorphine three years earlier and had started using over-the-counter loperamide to self-treat his opioid addiction.
Both patients were treated with cardiopulmonary resuscitation (CPR), naloxone, and standard Advanced Cardiac Life support (ACLS) but both were pronounced dead on arrival to the emergency department.
“Loperamide’s accessibility, low cost, over-the-counter legal status and lack of social stigma all contribute to its potential for abuse,” said Dr. Eggleston. He concluded that healthcare providers “must be aware of increasing loperamide abuse and its under-recognized cardiac toxicity.”
Eggleston W, Clark KH, Marraffa JM. Loperamide Abuse Associated With Cardiac Dysrhythmia and Death. Ann Emerg Med. 2016; doi:10.1016/j.annemergmed.2016.03.047.
This article originally appeared on MPR